OSA's Digital Library

Journal of the Optical Society of America B

Journal of the Optical Society of America B


  • Editor: Henry M. Van Driel
  • Vol. 25, Iss. 4 — Apr. 1, 2008
  • pp: 576–581

Suppression of soliton transverse instabilities in nonlocal nonlinear media

YuanYao Lin, Ray-Kuang Lee, and Yuri S. Kivshar  »View Author Affiliations

JOSA B, Vol. 25, Issue 4, pp. 576-581 (2008)

View Full Text Article

Enhanced HTML    Acrobat PDF (323 KB)

Browse Journals / Lookup Meetings

Browse by Journal and Year


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools



We analyze transverse instabilities of spatial bright solitons in nonlocal nonlinear media, both analytically and numerically. We demonstrate that the nonlocal nonlinear response leads to a dramatic suppression of the transverse instability of the soliton stripes, and we derive asymptotic expressions for the instability growth rate in both short- and long-wave approximations.

© 2008 Optical Society of America

OCIS Codes
(190.3270) Nonlinear optics : Kerr effect
(190.4420) Nonlinear optics : Nonlinear optics, transverse effects in
(190.6135) Nonlinear optics : Spatial solitons

ToC Category:
Nonlinear Optics

Original Manuscript: October 12, 2007
Revised Manuscript: December 18, 2007
Manuscript Accepted: January 22, 2008
Published: March 26, 2008

YuanYao Lin, Ray-Kuang Lee, and Yuri S. Kivshar, "Suppression of soliton transverse instabilities in nonlocal nonlinear media," J. Opt. Soc. Am. B 25, 576-581 (2008)

Sort:  Year  |  Journal  |  Reset  


  1. Yu. S. Kivshar and D. E. Pelinovsky, “Self-focusing and transverse instabilities of solitary waves,” Phys. Rep. 331, 117-195 (2000), and references therein. [CrossRef]
  2. V. E. Zakharov and A. M. Rubenchik, “Instability of waveguides and solitons in nonlinear media,” Sov. Phys. JETP 38, 494-500 (1974).
  3. G. Schmidt, “Stability of envelope soliton,” Phys. Rev. Lett. 34, 274-276 (1975). [CrossRef]
  4. S. J. Han, “Stability of envelope waves,” Phys. Rev. A 20, 2568-2573 (1979). [CrossRef]
  5. A. Bondeson, “Transverse instability of Langmuir soliton,” Phys. Rev. Lett. 43, 1117-1119 (1979). [CrossRef]
  6. P. A. E. M. Janssen, “Nonlinear evolution of the transverse instability of plane-envelope solitons,” Phys. Fluids 26, 1279-1287 (1983). [CrossRef]
  7. E. A. Kuznetsov and S. K. Turitsyn, “Instability and collapse of solitons in media with a defocusing nonlinearity,” Sov. Phys. JETP 67, 1583-1588 (1988).
  8. X. Liu, K. Beckwitt, and F. Wise, “Transverse instability of optical spatiotemporal solitons in quadratic media,” Phys. Rev. Lett. 85, 1871-1874 (2000). [CrossRef] [PubMed]
  9. A. V. Mamaev, M. Saffman, D. Z. Anderson, and A. A. Zozulya, “Propagation of light beams in anisotropic nonlinear media: from symmetry breaking to spatial turbulence,” Phys. Rev. A 54, 870-879 (1996). [CrossRef] [PubMed]
  10. V. Tikhonenko, J. Christou, B. Luther-Davis, and Yu. S. Kivshar, “Observation of vortex solitons created by the instability of dark soliton stripes,” Opt. Lett. 21, 1129-1131 (1996). [CrossRef] [PubMed]
  11. Yu. S. Kivshar and G. P. Agrawal, Optical Solitons: From Fibers to Photonic Crystals (Academic, 2003), and references therein.
  12. J. P. Torres, C. Anastassiou, M. Segev, M. Soljacic, and D. N. Christodoulides, “Transverse instability of incoherent solitons in Kerr media,” Phys. Rev. E 65, 015601 (2001). [CrossRef]
  13. K. Motzek, F. Kaiser, W.-H. Chu, M.-F. Shih, and Yu. S. Kivshar, “Soliton transverse instabilities in anisotropic nonlocal self-focusing media,” Opt. Lett. 29, 280-282 (2004). [CrossRef] [PubMed]
  14. Z. H. Musslimani and J. Yang, “Transverse instability of strongly coupled dark-bright Manakov vector solitons,” Opt. Lett. 26, 1981-1983 (2001). [CrossRef]
  15. W. Królikowski, O. Bang, N. I. Nikolov, D. Neshev, J. Wyller, J. J. Rasmussen, and D. Edmundson, “Modulational instability, solitons and beam propagation in spatially nonlocal nonlinear media,” J. Opt. B: Quantum Semiclassical Opt. 6, S288-S294 (2004). [CrossRef]
  16. S. Lopez-Aguayo, A. S. Desyatnikov, and Yu. S. Kivshar, “Azimuthons in nonlocal nonlinear media,” Opt. Express 14, 7903-7908 (2006). [CrossRef] [PubMed]
  17. C. Conti, M. Peccianti, and G. Assanto, “Route to nonlocality and observation of accessible solitons,” Phys. Rev. Lett. 91, 073901 (2003). [CrossRef] [PubMed]
  18. Y. Lin and R.-K. Lee, “Dark-bright soliton pairs in nonlocal nonlinear media,” Opt. Express 15, 8781-8786 (2007). [CrossRef] [PubMed]
  19. D. Anderson, “Averaged Lagrangian containning higher derivatives,” J. Phys. A 6, (1973). [CrossRef]

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.


Fig. 1 Fig. 2 Fig. 3
Fig. 4

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited